MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02586.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician attempted to detach the smart coil using the handle; however, the smart coil failed to detach.Therefore, the smart coil was removed.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed, that the embolization coil was detached from the pusher assembly.And not returned for evaluation.Therefore, the reported complaint could not be confirmed.Evaluation revealed, that the pet lock was separated, and the pull wire was retracted out the pusher assembly and was fractured.Further evaluation revealed, that the braided shaft on the distal shaft of the pusher assembly was delaminated.The cause of this damage could not be determined.However, this damage may have contributed to the detachment issue, during the procedure.Further evaluation also revealed, bends and kinks throughout the length of the pusher assembly.This damage was likely incidental to the reported complaint.And may have occurred, during packaging for return to penumbra.Evaluation of the returned handle revealed, an undamaged functional device.The handle was used to detach a demonstration smart coil without an issue.Due to the return condition of the complaint smart coil, the root cause of the detachment issue, during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested, during incoming quality inspection.The manufacturing records for this lot were reviewed.And did not reveal any outstanding discrepancies, design, or quality concerns.Section h: box 6, conclusions code 1: 4316: the investigation findings do not lead to a clear conclusion about the root cause of the smart coils failure to detach.This report is associated with mfr report number: 1.3005168196-2021-02586.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12817311
Report Number3005168196-2021-02585
Device Sequence Number5647327
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF103174
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2021
Supplement Date Received by Manufacturer11/17/2021
Initial Report FDA Received Date11/15/2021
Supplement Report FDA Received Date12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005